Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 59, NWS Reno, NV

November 3, 20214 counties in California; 5 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Nov 3, 2021, 1:41 PM PDT for 4 counties in California; 5 counties in Nevada. It took effect at Nov 4, 2021, 5:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2021, 1:41 PM PDT (20:41 UTC)
In effect from
Nov 4, 2021, 5:00 AM PDT
Expired
Nov 4, 2021, 5:00 PM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WWUS75 KREV 032041
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
141 PM PDT Wed Nov 3 2021

CAZ072-NVZ002-050000-
/O.NEW.KREV.LW.Y.0059.211104T1200Z-211105T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
141 PM PDT Wed Nov 3 2021

...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT THURSDAY
FOR LAKE TAHOE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Lake Tahoe.

* WHEN...From 5 AM to 5 PM PDT Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
555 
WWUS75 KREV 040405
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
905 PM PDT Wed Nov 3 2021

NVZ004-050000-
/O.EXA.KREV.LW.Y.0059.211104T1200Z-211105T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
905 PM PDT Wed Nov 3 2021

...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT THURSDAY
FOR PYRAMID LAKE...

* WHAT... South to southwest winds 15 to 25 mph with gusts up to
  40 mph expected. Waves 2 to 4 feet on the north side of the lake.

* WHERE...Pyramid Lake.

* WHEN...From 5 AM to 5 PM PDT Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-050000-
/O.CON.KREV.LW.Y.0059.211104T1200Z-211105T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
905 PM PDT Wed Nov 3 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT
THURSDAY FOR LAKE TAHOE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected. Waves 3 to 5 feet on the northeast side of the lake.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 5 AM to 5 PM PDT Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
733 
WWUS75 KREV 040826
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
126 AM PDT Thu Nov 4 2021

CAZ070-071-NVZ005-050000-
/O.NEW.KREV.WI.Y.0015.211104T1200Z-211105T0000Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, 
and Gerlach
126 AM PDT Thu Nov 4 2021

...WIND ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO 5 PM
PDT THIS AFTERNOON FOR PYRAMID LAKE...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph.
  Gusts up to 60 mph along wind prone sections of US-395.

* WHERE...Surprise Valley California, Lassen-Eastern Plumas- 
  Eastern Sierra Counties and Northern Washoe County.

* WHEN...From 5 AM early this morning to 5 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Hazardous cross winds are possible particularly for high 
  profile vehicles. Tree limbs and weakened or burned trees could 
  be blown down.

* ADDITIONAL DETAILS...Strongest winds are expected along US-395
  between Susanville and Doyle to near the CA/NV state line.
  Strongest winds expected this morning into the early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to secure loose outdoor items such as patio furniture, 
holiday decorations, and trash cans before winds increase which 
could blow these items away. Make sure you have extra food and 
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ072-NVZ002-050000-
/O.CON.KREV.LW.Y.0059.211104T1200Z-211105T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
126 AM PDT Thu Nov 4 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 5 PM PDT THIS AFTERNOON FOR LAKE TAHOE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph
  expected. Waves 1 to 4 feet on the northeast side of the lake.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 5 AM to 5 PM PDT Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-050000-
/O.CON.KREV.LW.Y.0059.211104T1200Z-211105T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
126 AM PDT Thu Nov 4 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 5 PM PDT THIS AFTERNOON FOR PYRAMID LAKE...

* WHAT... South to southwest winds 15 to 25 mph with gusts up to
  40 mph expected. Waves 1 to 3 feet on the north and east side 
  of the lake.

* WHERE...Pyramid Lake.

* WHEN...From 5 AM to 5 PM PDT Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Nov 3, 3:00 AM PDT, 10 hours 41 minutes earlier.

Area forecast discussion, Nov 3, 3:00 AM PDT, 10 hours 41 minutes before
Area Forecast Discussion
National Weather Service Reno NV
300 AM PDT Wed Nov 3 2021

.SYNOPSIS...

A ridge of high pressure will bring warmer and dry conditions
with light winds today. A fast moving weather system will bring
gusty winds Thursday with low chances for showers. Another weak
system may bring a chance for showers this weekend. The weather
pattern looks more active next week with increased probability for
stronger and wetter storm systems.

&&

.SHORT TERM...through Thursday Night...

For today, a ridge of high pressure overhead will bring quite
pleasant conditions for early November, with highs warming into
the 60s to near 70 degrees and light winds.

Then for tonight and Thursday, a shortwave reaches the west coast
with a quick period of gusty winds showing up first at ridge tops
during the late night/early morning and then mixing to lower
elevations during the day, especially for northeast CA and
northwest NV.

Compared to Monday's shortwave, this system's winds look to be
more significant with 700 mb flow of 45-50 kt over the northern
Sierra around Tahoe, and up to 60 kt over the Warner Mountains.
This would yield potential peak gusts of at least 80 mph and even
near 100 mph for higher ridges. For the lower elevations, we're
projecting gusts of 40-45 mph mainly for northeast CA-northwest NV
possibly extending as far south as I-80, although a few sites
could see stronger gusts around 50 mph.

This looks to be a short duration event without widespread
coverage, so at this time we're not planning a wind advisory, but
we will mention these gusty winds in a Special Weather Statement
this morning, as we highlight a transition to a more active
weather pattern that will extend into next week.

Precipitation potential for Thursday's system continues to be
limited to areas near the Sierra crest north of Echo Summit, and
northeast CA west of US-395, mainly occurring during the early-
mid morning hours. Amounts will generally range from 0.05-0.20",
although a few typically wetter sites across far western Lassen
County and central Plumas/Sierra counties could receive up to
0.40". East of these areas, the moisture gets shadowed out with
measurable rainfall unlikely. Snow levels generally remain near or
above 8500 feet, with minimal travel impacts over Sierra passes.

This system clears out quickly Thursday afternoon with subsiding
winds and cooler temperatures nearer to early November averages by
Thursday night. MJD

.LONG TERM...This Weekend into Early Next Week

This Weekend:
Seasonable fall weather looks to be in store this weekend with
near average temperatures to start the weekend, partly to mostly
cloudy skies, breezy valley winds, gusty mountain top winds, and a
few light showers possible Saturday.

Changes:
* Our inland ridge which has been deflecting incoming low pressure
  systems away from the area has trended weaker and farther east in
  ensemble guidance over the past 24 hours. This will allow for more
  of a broad troughing pattern by late weekend into next week.

* This resulted in a few adjustments to the forecast. Mainly about
  10 degrees of cooling from Friday to Sunday, cloudy skies, and
  stronger Sierra ridgetop winds. Overall ridge top gusts of 70-80
  mph are possible Fri-Sat with a brief decrease expected on Sunday.

* A few light showers are possible on Saturday with the best
  potential from the Tahoe Basin northward to near the southern
  Oregon border. Amounts will be light in the N. Sierra and NE
  California where a few hundredths to a few tenths are possible.
  The best window for showers looks to be early Saturday morning
  through mid-afternoon. Snow levels look to be in the 6,000-7,000
  foot range during this period. As a result, showers with a
  rain/snow mix will be possible on the passes but generally less
  than a 20% chance of seeing up to 1" of accumulation at pass
  levels.

Next Week:

* This continues to be the more interesting part of the forecast as
  ensemble clusters are showing better confidence in developing an
  eastern Pacific trough early next week. While this still doesn't
  appear to be anything in terms of a big AR type storm, there is
  still potential to see a 24-36 hour window of a weak-moderate
  subtropical moisture tap working through the Sierra and western
  Nevada late Monday into Tuesday.

* While pattern details will still need to be worked out, we could
  see snow levels starting around 6000-7000 feet Monday and rising
  another 1,000 feet through the day Tuesday. Initial estimates
  of 1-2" of liquid equivalent are possible through Tuesday across
  the Sierra with light spillover into western Nevada. However,
  increasing winds could be more of the widespread issue for
  W. Nevada valleys on Tuesday. Overall, be sure to keep tabs on
  the forecast if you have travel plans early next week. Fuentes

&&

.AVIATION...

VFR conditions and light surface winds will prevail this afternoon,
but we should see Sierra ridgetop southwest winds (FL100) increasing
40-55 kts beginning this evening. Mountain top turbulence along
and east of the Sierra will be possible through at least Thursday
evening with improved flying conditions on Friday.

There will also be the potential for wind shear tonight into
Thursday morning. Winds are likely to surface into valleys and
terminal sites in northeast CA and far northern Nevada north of
Gerlach by daybreak, extending south by late morning and early
afternoon. Winds north of I-80 could gust 30-40 kts, with 20-25
kts south of I-80.

These winds will precede an incoming low pressure system, but
precipitation chances are going to be limited east of the Sierra
crest. This storm shears apart as it approaches the region, similar
to what we saw Monday.

Anticipate widespread mountain obscuration along western slopes and
just east of the Sierra crest with periods of reduced visibility in
rain and high elevation (8000+ feet) snow late tonight through
Thursday morning. The most likely terminals with obscurations will
be KTRK and KTVL. With the storm falling apart as it moves east,
there are lesser chances for KRNO/KCXP/KMEV/KMMH with sprinkles
and/or nearby virga possible. -Dawn/Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.